Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 114, NWS Nashville, TN

September 3, 2003Hickman County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 3, 2003, 5:11 AM CDT for Hickman County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2003, 5:11 AM CDT (10:11 UTC)
Expired
Sep 3, 2003, 8:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Hickman County, TN

The radar

The Nashville radar (KOHX), 102 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 031011
FFWBNA
TNC081-031300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
511 AM CDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HICKMAN COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CENTERVILLE

* UNTIL 800 AM CDT

* AT 507 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN OCCURRING ACROSS HICKMAN COUNTY, WITH ANOTHER AREA OF         
  MODERATE TO HEAVY RAINFALL UPSTREAM. IN ADDITION, RADAR ESTIMATES   
  THAT SOME SPOTS IN THE WARNED AREA HAVE TOPPED 2 INCHES DURING THE 
  PAST 3 HOURS.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR 
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. 
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO 
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

LAT...LON 3567 8774 3593 8772 3595 8757 3600 8752
          3597 8720 3573 8722 3561 8742 3565 8756
          3561 8765
$$
ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:59 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 3, 3:59 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
300 AM CDT WED SEP 03 2003

CLOUDS...ALONG WITH SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS...WERE OBSERVED IN MIDDLE TENNESSEE EARLY THIS
MORNING. TEMPERATURES WERE MAINLY AROUND 70 DEGREES.

THE AVN IS THE MOST PROGESSIVE WITH THE WEATHER SYSTEM CURRENTLY
ACROSS MID TN. TEND TO BELIEVE ITS IDEA OF DRYING THE MID AND UPPER
LEVELS TODAY. HOWEVER, JUST BECAUSE MID AND HIGH LEVEL MOISTURE
LEAVES DOESNT MEAN CLEARING AT THE LOWER LEVELS WILL ENSUE QUITE
AS QUICKLY. THUS, AM GOING MORE WITH AN AVN/NGM BLEND FOR CLOUDS
AND PRECIP TONIGHT.

LOCALLY HEAVY RAINS OF AROUND AN INCH HAVE FALLEN OVERNIGHT IN OUR
NORTHEASTERN COUNTIES. ALSO, KOHX SHOWS 3HR RAINFALL ESTIMATES OF
1 TO 2 INCHES ASSOCIATED WITH THIS BATCH OF SHOWERS AND STORMS
OVER OUR WESTERN COUNTIES. THE NASHVILLE AREA HAD BETWEEN ONE HALF
AND ONE INCH OF RAIN YESTERDAY. THUS, WILL GO WITH A FLASH FLOOD
WATCH FOR ABOUT THE NORHTHEAST QUARTER OF OUR AREA TODAY. BELIEVE
THINNING MOISTURE AT THE MID AND HIGH LEVELS OVER OUR WESTERN COUNTIES
WILL REDUCE HEAVY RAIN THREAT THERE.

AFTER THIS SYSTEM PASSES BY TONIGHT, LOOKS LIKE SMOOTH SAILING FOR
THE REST OF THE WEEK.

BNA TB 081/067 085/063 7200
CSV TB 077/064 080/058 8320

.BNA...FLOOD WATCH EAST OF A SPRINGFIELD, ASHLAND CITY,
FRANKLIN LINE.

19
Hazardous weather outlook, Sep 2, 5:30 AM CDT, 23 hours 41 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-031030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF AN APPROACHING FRONT AND A STEADY STREAM OF
TROPICAL MOISTURE WILL BRING NUMEROUS THUNDERSTORMS AND THE
POSSIBILITY OF HEAVY RAINFALL TO THE MID STATE THIS AFTERNOON AND
EVENING. GIVEN THE HIGH GROUND MOISTURE LEVELS STILL PRESENT ACROSS
MUCH OF MIDDLE TENNESSEE FROM RECENT HEAVY RAINS, THERE EXISTS THE
POSSIBILITY OF FLASH FLOODING, ESPECIALLY OVERNIGHT, WHEN THE
POTENTIAL FOR HEAVY RAINFALL APPEARS GREATEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED THIS
AFTERNOON AND TONIGHT.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:01 AM CDTFlash Flood WarningOHXHumphreys3 hr
Sep 3, 4:06 AM CDTFlash Flood WarningOHXPickett3 hr
Sep 3, 7:23 AM CDTFlash Flood WarningOHXDavidson3 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.